Abstract

Drug-induced liver injury (DILI) is often a trial even to expert clinicians, because sometimes diagnosis is not easy to be made. Guidelines of the American College of Gastroenterology (ACG) yielded in 2014, help to better understand the problem. The diagnosis of DILI is made through a detailed evaluation of clinical, serological, radiological and histological aspects. Biochemical data include liver function tests that allow to assess the pattern of damage, such as hepatocellular, cholestatic and mixed liver injury; serological data include testing for major and possibly minor hepatotropic viruses, non-organ specific autoantibodies. Clinical scenario might include jaundice, nausea, vomiting and extra-hepatic manifestations such as fever, pruritus, rash and eosinophilia. Investigation of the potential culprit drugs should involve firstly the temporal relationship between intake of the medication and onset of symptoms, thus the improvement after drug withdrawal. Overall, to complete the diagnostic evaluation, an abdominal ultrasound can be performed, as well as measurement of liver stiffness by transient elastography, and finally liver biopsy, which still represents the most accurate method to definitely assess liver damage. Sometimes, in such cases, computed tomography scan and magnetic resonance could help in the diagnosis of cases presenting with focal lesions of the liver, with cholestatic-like disease or vascular alterations, such as veno-occlusive disease. DILI diagnostic criteria help clinicians thinking of liver injury induced by drug, excluding other causes of liver disease. According to severity of liver damage and type of drug, it is possible to carefully predict the patient's outcome.
Original languageEnglish
Pages (from-to)180-189
Number of pages10
JournalItalian Journal of Medicine
Volume12
Publication statusPublished - 2018

Fingerprint

Chemical and Drug Induced Liver Injury
Liver
Pharmaceutical Preparations
Elasticity Imaging Techniques
Liver Function Tests
Eosinophilia
Pruritus
Jaundice
Exanthema
Vascular Diseases
Autoantibodies
Nausea
Vomiting
Liver Diseases
Fever
Magnetic Resonance Spectroscopy
Tomography
Guidelines
Viruses
Biopsy

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{8165247d659645bfbdab7af15f35f3c6,
title = "Optimizing diagnostic approach to drug-induced liver injury",
abstract = "Drug-induced liver injury (DILI) is often a trial even to expert clinicians, because sometimes diagnosis is not easy to be made. Guidelines of the American College of Gastroenterology (ACG) yielded in 2014, help to better understand the problem. The diagnosis of DILI is made through a detailed evaluation of clinical, serological, radiological and histological aspects. Biochemical data include liver function tests that allow to assess the pattern of damage, such as hepatocellular, cholestatic and mixed liver injury; serological data include testing for major and possibly minor hepatotropic viruses, non-organ specific autoantibodies. Clinical scenario might include jaundice, nausea, vomiting and extra-hepatic manifestations such as fever, pruritus, rash and eosinophilia. Investigation of the potential culprit drugs should involve firstly the temporal relationship between intake of the medication and onset of symptoms, thus the improvement after drug withdrawal. Overall, to complete the diagnostic evaluation, an abdominal ultrasound can be performed, as well as measurement of liver stiffness by transient elastography, and finally liver biopsy, which still represents the most accurate method to definitely assess liver damage. Sometimes, in such cases, computed tomography scan and magnetic resonance could help in the diagnosis of cases presenting with focal lesions of the liver, with cholestatic-like disease or vascular alterations, such as veno-occlusive disease. DILI diagnostic criteria help clinicians thinking of liver injury induced by drug, excluding other causes of liver disease. According to severity of liver damage and type of drug, it is possible to carefully predict the patient's outcome.",
author = "Lydia Giannitrapani and Massimo Midiri and Francesco Agnello and Anna Licata and Massimo Galia and Maurizio Soresi and Minissale, {Maria Giovanna}",
year = "2018",
language = "English",
volume = "12",
pages = "180--189",
journal = "Italian Journal of Medicine",
issn = "1877-9344",
publisher = "PagePress",

}

TY - JOUR

T1 - Optimizing diagnostic approach to drug-induced liver injury

AU - Giannitrapani, Lydia

AU - Midiri, Massimo

AU - Agnello, Francesco

AU - Licata, Anna

AU - Galia, Massimo

AU - Soresi, Maurizio

AU - Minissale, Maria Giovanna

PY - 2018

Y1 - 2018

N2 - Drug-induced liver injury (DILI) is often a trial even to expert clinicians, because sometimes diagnosis is not easy to be made. Guidelines of the American College of Gastroenterology (ACG) yielded in 2014, help to better understand the problem. The diagnosis of DILI is made through a detailed evaluation of clinical, serological, radiological and histological aspects. Biochemical data include liver function tests that allow to assess the pattern of damage, such as hepatocellular, cholestatic and mixed liver injury; serological data include testing for major and possibly minor hepatotropic viruses, non-organ specific autoantibodies. Clinical scenario might include jaundice, nausea, vomiting and extra-hepatic manifestations such as fever, pruritus, rash and eosinophilia. Investigation of the potential culprit drugs should involve firstly the temporal relationship between intake of the medication and onset of symptoms, thus the improvement after drug withdrawal. Overall, to complete the diagnostic evaluation, an abdominal ultrasound can be performed, as well as measurement of liver stiffness by transient elastography, and finally liver biopsy, which still represents the most accurate method to definitely assess liver damage. Sometimes, in such cases, computed tomography scan and magnetic resonance could help in the diagnosis of cases presenting with focal lesions of the liver, with cholestatic-like disease or vascular alterations, such as veno-occlusive disease. DILI diagnostic criteria help clinicians thinking of liver injury induced by drug, excluding other causes of liver disease. According to severity of liver damage and type of drug, it is possible to carefully predict the patient's outcome.

AB - Drug-induced liver injury (DILI) is often a trial even to expert clinicians, because sometimes diagnosis is not easy to be made. Guidelines of the American College of Gastroenterology (ACG) yielded in 2014, help to better understand the problem. The diagnosis of DILI is made through a detailed evaluation of clinical, serological, radiological and histological aspects. Biochemical data include liver function tests that allow to assess the pattern of damage, such as hepatocellular, cholestatic and mixed liver injury; serological data include testing for major and possibly minor hepatotropic viruses, non-organ specific autoantibodies. Clinical scenario might include jaundice, nausea, vomiting and extra-hepatic manifestations such as fever, pruritus, rash and eosinophilia. Investigation of the potential culprit drugs should involve firstly the temporal relationship between intake of the medication and onset of symptoms, thus the improvement after drug withdrawal. Overall, to complete the diagnostic evaluation, an abdominal ultrasound can be performed, as well as measurement of liver stiffness by transient elastography, and finally liver biopsy, which still represents the most accurate method to definitely assess liver damage. Sometimes, in such cases, computed tomography scan and magnetic resonance could help in the diagnosis of cases presenting with focal lesions of the liver, with cholestatic-like disease or vascular alterations, such as veno-occlusive disease. DILI diagnostic criteria help clinicians thinking of liver injury induced by drug, excluding other causes of liver disease. According to severity of liver damage and type of drug, it is possible to carefully predict the patient's outcome.

UR - http://hdl.handle.net/10447/326666

UR - https://www.italjmed.org/index.php/ijm/article/view/itjm.2018.1023/1111

M3 - Article

VL - 12

SP - 180

EP - 189

JO - Italian Journal of Medicine

JF - Italian Journal of Medicine

SN - 1877-9344

ER -